Missouri, 2016

Flooding in Missouri, May 27, 2016

May 27, 2016 · NWS PAH · 2 events in 2 counties and zones

A large area of showers and thunderstorms occurred in a deep southerly wind flow of moist air. At the surface, high pressure was located over the Carolinas, and low pressure was centered over the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large area of showers and thunderstorms occurred in a deep southerly wind flow of moist air. At the surface, high pressure was located over the Carolinas, and low pressure was centered over the southern Plains. Locally heavy rainfall, on top of ground that was saturated from the previous day's storms, resulted in flooding of some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 1:08 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 27, 1:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
208 AM CDT FRI MAY 27 2016

.SHORT TERM...(Today through Sunday night)
Issued at 129 AM CDT Fri May 27 2016

High confidence in rain with low confidence in timing and medium
confidence in placement.

Models continue to show different solution with the placement and
timing of the rain. However one common theme is that they do
continue to show the highest chances and heaviest rain along west
of the Ohio and Wabash River Valleys. This is more pronounced west
of the Mississippi River as come to fruition Thursday with Cape
Girardeau measuring over three and half inches. In contrast west
of there Poplar Bluff was more like a tenth of an inch and Paducah
was nearly three quarters of an inch. So the heavy rain threat
continues but not to the extent of Thursday. There was also some
hail Thursday which is not as likely today but possible. The
models are starting to show more dry periods than previously
unfortunately not so much for today. As we near the end of the
short term drier condition are expected to become more common.
The southwest flow aloft will persist through the short term with
the gulf wide open in the lower layers. So any perturbation in the
flow will set off thunderstorms. Although severe is not expected
strong storms with heavy rain will continue to be the main threat.
Southerly winds at the surface will be gusty again today with or
without storms. Temperatures will continue to slowly climb a
degree or two each day through the short term.

.LONG TERM...(Monday through Thursday)
Issued at 129 AM CDT Fri May 27 2016

below average confidence in the long term due to model
differences.

High pressure at the surface and zonal flow aloft should keep most
of the region dry Monday and Monday night, however scattered mainly
diurnal convection will be possible, especially over the western
sections.

Precipitation probabilities begin to increase area wide on Tuesday
as a closed upper low digging southeast into the upper plains carves
out a huge trough causing the flow aloft to increase and back around
to the southwest over the area. Meanwhile the aforementioned surface
high pressure will have moved off to the east bringing the low level
flow around to the south causing increasing levels of moisture. The
trough is forecast to push a front across the region on Thursday so
precipitation chances should be greatest area wide on that day.

High temperatures in the long term period will generally top out in
the low to mid 80s with overnight lows bottoming out in the low to
mid 60s.

&&

.AVIATION...
Issued at 1148 PM CDT Thu May 26 2016

A rather persistent area of showers will continue to stream north
northeast through KCGI and KPAH for at least the first few hours
of the forecast. There has been some sporadic lightning within
this area of showers/rain in Missouri, but the chance of a strike
at KCGI is too low to mention TS at this time. Not sure just how
long this activity will persist, but it could continue through the
night and into Friday morning.

Guidance is strongly suggesting that the late morning/early
afternoon period may have some MVFR ceilings and SHRA/TSRA
potential at KCGI and possibly KPAH.

For KOWB and KEVV, it should remain dry through this period.
Threw in some MVFR fog straddling sunrise, as they are nearly
saturated with light winds at this time.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KH
LONG TERM...JP
AVIATION...DRS
Hazardous weather outlook, May 27, 2:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 AM CDT FRI MAY 27 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Stoddard

When
May 27, 3:00 AM CST to 7:30 AM CST
Where
Stoddard County, 5.64 mi WNW of Dudley to Dudley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.801, -90.198

Water was over two lanes of Highway 60 at the curve near the Butler County line.

Flood, Butler

When
May 27, 4:00 AM CST to 9:00 AM CST
Where
Butler County, 1.18 mi SSE of Poplar Bluff to 2.18 mi W of Mengo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.735, -90.390

Water was over side roads, as well as the entrance to the Poplar Bluff airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630165, 630166.